He completed high school studies at the Stedelijk Gymnasium Leiden in 1942. His study of Mathematics at Leiden University was delayed by a period in hiding to evade enforced labor during the Nazi occupation of the Netherlands. He completed a degree in Mathematics with a minor in Mechanics in 1952. From 1949 onwards, he was a scientific assistant to J. Haantjes.
He received private instruction in the combinatorial topology of fiber spaces in Brussels from G. Hirsch of the Agricultural University of Ghent in 1953. During this period he received a stipend from the Dutch-Belgian Cultural Accord.
From 1954 to 1957 he taught mathematics at the Delft high school 'Gemeentelijke Hogere Burgerschool HBS'.
In 1959 he completed his PhD thesis at Leiden University. W. T. van Est acted as his supervisor, once the original supervisor J. Haantjes was deceased.
From 1967 to his retirement in 1989, he worked as a lecturer at the Mathematical Institute of the University of Amsterdam, teaching discrete mathematics and mathematics for students in Econometrics. Laman regarded himself mostly as a teacher. Clear thinking, as well as brevity in speech and writing, were his forte.
Laman's original publication in 1970 went largely unnoticed at first. Only when Branko Grünbaum and G. C. Shephard wrote about Laman's paper in their Lectures on lost mathematics did this work receive more attention.
Towards the end of his life, Laman worked to lift the original 'Laman graph' from its original two dimensions to three, inspired by a simple counterexample, the 'double banana graph'.
- Graver, J.; Servatius, B.; Servatius, H. (1993), Combinatorial rigidity, Graduate Studies in Mathematics, 2, American Mathematical Society, Providence, RI, MR 1251062
- Grünbaum, B.; Shephard, G.C. (1978), Lectures on lost mathematics, Lecture Notes, Univ. of Washington
- Laman, G. (1959), On automorphisms of transformationgroups of polynomial algebras, Thesis, Rijksuniversiteit Leiden, MR 0108508
- Laman, G. (1970), "On graphs and rigidity of plane skeletal structures", J. Engrg. Math., 4 (4): 331–340, doi:10.1007/BF01534980, MR 0269535
- Owen, J.C.; Power, S.C. (2007), "The non-solvability by radicals of generic 3-connected planar Laman graphs", Trans. Amer. Math. Soc., 359 (5): 2269–2303, doi:10.1090/S0002-9947-06-04049-9, MR 2276620